Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 385, NWS Nashville, TN

September 14, 2011Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 14, 2011, 7:04 PM CDT for Montgomery County, Stewart County, Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2011, 7:04 PM CDT (00:04 UTC)
Expired
Sep 14, 2011, 7:45 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Montgomery County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Sep 14, 7:30 PM CDTTSTM WND DMG10 Sw Dover, TNTREES DOWN ALONG HWY 232 NEAR KENTUCKY LAKE.
Sep 14, 7:30 PM CDTTSTM WND DMG1 S Dover, TNTREES DOWN AND PARTIALLY BLOCKING HWY 49.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS54 KOHX 150004
SVROHX
TNC125-161-150045-
/O.NEW.KOHX.SV.W.0385.110915T0004Z-110915T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
704 PM CDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEWART COUNTY IN MIDDLE TENNESSEE...
  WESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 PM CDT

* AT 701 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR NEW
  CONCORD...MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOVER...
  CUMBERLAND CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3667 8786 3664 8784 3665 8744 3638 8747
      3638 8770 3635 8777 3634 8784 3636 8791
      3636 8800 3644 8807 3655 8804 3667 8808
      3668 8799
TIME...MOT...LOC 0002Z 271DEG 38KT 3649 8808

$$

SHAMBURGER
1 follow-up statement
853 
WWUS54 KOHX 150025
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
725 PM CDT WED SEP 14 2011

TNC125-161-150045-
/O.CON.KOHX.SV.W.0385.000000T0000Z-110915T0045Z/
STEWART TN-MONTGOMERY TN-
725 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MONTGOMERY AND STEWART COUNTIES UNTIL 745 PM CDT...

AT 723 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR DOVER...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  DOVER AND CUMBERLAND CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 723 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TREE BLOWN DOWN IN 
WESTERN STEWART COUNTY. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3667 8786 3664 8784 3665 8744 3638 8747
      3638 8770 3635 8777 3634 8784 3636 8791
      3636 8800 3644 8807 3655 8804 3667 8808
      3668 8799
TIME...MOT...LOC 0024Z 273DEG 38KT 3646 8779

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 6:34 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 14, 6:34 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CDT WED SEP 14 2011

.UPDATE...

00Z AVIATION DISCUSSION.

&&

.AVIATION...

LINE OF SHRA/TSRA APPROACHING CWA BORDER FROM THE WEST WITH -SHRA
OUT AHEAD OF ACTIVITY NEARING BNA. HAVE MOVED UP TIMING OF PRECIP
BASED ON LATEST TRENDS AT BNA BUT ONLY SLIGHTLY AT CSV. PRELIM 00Z
OHX SOUNDING STILL SHOWING CONSIDERABLE DRY AIR THROUGHOUT THE
COLUMN WHICH WILL LIKELY CAUSE CURRENT ACTIVITY TO DIMINISH AS IT
MOVES ACROSS MID TN. HOWEVER...STILL EXPECTING RAPID DECLINE FROM
CURRENT VFR CONDITIONS DOWN TO MVFR/IFR AS ACTIVITY REACHES
AIRPORTS THIS EVENING/OVERNIGHT. STRATIFORM SHRA/TSRA TO AFFECT
TERMINALS FOR SEVERAL HOURS AFTER INITIAL ACTIVITY WITH PRECIP
ENDING BY 10-14Z. MVFR CIGS WITH GUSTY NORTH/NORTHEAST WINDS ON
THURSDAY WITH GUSTS OVER 20 KTS AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT WED SEP 14 2011/

DISCUSSION...SURFACE MAP AT 19Z SHOWS COLD FRONT EDGING ITS WAY
INTO KENTUCKY, WITH AN AREA OF ACTIVE WEATHER IN WEST TENNESSEE
INCHING ITS WAY TOWARD THE TENNESSEE RIVER. TEMPERATURES ACROSS
THE MID STATE HAVE RISEN WELL INTO THE 80'S, WITH DEW POINTS
MAINLY IN THE MID 50'S TO AROUND 60. LATEST WRF MODEL SHOWS THE
FRONT ENTERING MIDDLE TENNESSEE AROUND 02Z, WITH THE BULK OF THE
PRECIPITATION OCCURRING BEHIND THE SURFACE BOUNDARY GIVEN OUR LACK
OF PRE-FRONTAL INSTABILITY. MOST OF THE RAIN WILL BE EAST OF
NASHVILLE BY SUNRISE, WITH SHOWERS POSSIBLY LINGERING INTO THE
AFTERNOON ALONG THE PLATEAU BEFORE THE SYSTEM EXITS THE MID STATE.
EXPECT SIGNIFICANTLY COOLER AIR BEHIND THE FRONT AS HIGH PRESSURE
BUILDS IN FROM THE NW, WITH MORE FALL-LIKE WEATHER GOING INTO THE
WEEKEND. EXPECT THE SFC RIDGE TO MOVE EAST OF MIDDLE TENNESSEE ON
SUNDAY, USHERING IN A WARMING TREND, WITH THE NEXT SURFACE SYSTEM
NOT FAR BEHIND.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

55
Hazardous weather outlook, Sep 14, 5:01 AM CDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT WED SEP 14 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-151000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...
MAINLY ALONG AND NORTH OF INTERSTATE 40 AND ALONG AND WEST OF
INTERSTATE 65. MAIN CONCERNS WITH STRONG TO SEVERE THUNDERSTORMS
THAT DO DEVELOP WILL BE STRONG TO DAMAGING WINDS...HAIL...AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Sep 14, 6:44 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
644 PM CDT WED SEP 14 2011

TNZ005-022>024-150030-
BENTON-HOUSTON-HUMPHREYS-STEWART-
644 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS AND
STEWART COUNTIES...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
MURRAY TO 14 MILES SOUTHWEST OF BUENA VISTA...OR ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF MURRAY TO 26 MILES SOUTHWEST OF
CAMDEN...MOVING EAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  CAMDEN BY 710 PM CDT.
  DOVER BY 720 PM CDT.
  NEW JOHNSONVILLE BY 725 PM CDT.
  TENNESSEE RIDGE BY 730 PM CDT.
  WAVERLY BY 730 PM CDT.

PEOPLE IN BENTON...STEWART...WESTERN HOUSTON AND WESTERN HUMPHREYS
COUNTIES...INCLUDING THE CITIES OF CAMDEN...DOVER...NEW JOHNSONVILLE
AND TENNESSEE RIDGE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3667 8786 3664 8784 3664 8764 3654 8763
      3623 8764 3584 8786 3585 8822 3612 8822
      3626 8809 3636 8810 3637 8801 3644 8807
      3653 8804 3668 8807

55

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:32 PM CDTSpecial Weather StatementOHXBenton, Humphreys28 min
Sep 14, 7:43 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery, Robertson, Stewart47 min
Sep 14, 7:46 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys44 min
Sep 14, 9:30 PM CDTSpecial Weather StatementOHXRutherford, Williamson45 min
Sep 14, 10:18 PM CDTSpecial Weather StatementOHXRutherford27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.